The Mosquitoes

Comments // //

I feel awful. I put this down not to the heat, the altitude nor the pollution of Nairobi. The latter, however, has turned my snot black. I do not exaggerate when I say that when I blow my nose I find in the tissue a clot of slimy coal. I expect that were I to collect this and compact it, I would be able to burn it successfully as a fuel.

Instead, though that is definitely not ideal, I blame my malady on Doxycycline. This drug is used to cure (amongst other things) Syphillis, other bouts of V.D., acne, and various general sorts of infections. Its primary use, and the reason why I’m taking it, is as an Anti-Malarial.

Nairobi is, however, not at risk of malaria. In fact the very reason it was established was because it was too high for the mosquitoes to live happily, theoretically at least. I am at this precise moment trying to type and not itch 11 bites. These are recent developments which I hope do not continue.

I am fighting these bites with a battery of creams, ointments and lotions. I have a prescription strength Hydro-Cortozine which has taken a great deal of the swelling out. Germolene with its mild anaesthetic power, or pawah as I saw spelt on the bus today, I hope will numb the region and the mad, wild, destructive desire to scratch. TCP, a fluid which I trust above all else and which I would seriously consider as a desert island luxury, has been applied in an attempt to burn the offending bites away. I have tried hand-sanitizer, optimistic that the alcohol might too cleanse the wound.

Of the other available means, I distrust the shock treatment. Particularly for those on my neck; I do not desire to send a sharp shock any near my precious head. I may try soaking my feet in salt water. I am tempted by the idea of heat treatment. Yet the mad blend has so far yielded positive results on the emerging Kilimanjaro which was forming on my arm reducing it to a mere Ben Nevis.

Thus it is that I am swallowing the Doxy, and that I feel awful. I feel groggy. It is like a prescient fog has descended to cloud my mood. I have become foul-tempered. I am not that tolerant of error at the best of times, now small things provoked by ineptitude are brewing a storm within me which may unleash itself at any time. Such things as the organisation’s bizarre stance on maps, being overcharged pence for a beer and other countless annoyances are slowly fermenting.

They also make me a little delirious. I find a matatu ride in this state hilarious. It is like a demonic sea voyage which ought rightly to terrify me but instead provokes mirth. After taking them at night, a madness descends over me where my brain fires all its cylinders and makes me feel lightheaded, woozy with it. I feel like I could swoon.

When I wake I feel as if in a curious limbo of drunk and hungover. A state I have far too often frequented. There is an odd feeling of remorse, inspired by the aching, coupled with elation at having awoken.

I am told that after a few weeks the body becomes accustomed to the pills and normality returns. I hope that I will at least have spotless skin.

blog comments powered by Disqus